Hail, Redwood
- When
- May 26, 7:05 AM CST
- Where
- Redwood County, 4.51 mi W of Walnut Grove Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.230, -95.570
A large thunderstorm complex that developed across southern Minnesota during the afternoon of Saturday, May 26th, quickly became severe in portions of east central Minnesota and produced up to golf ball size hail in the western part of the Twin Cities. These storms moved into western Wisconsin and dissipated prior to sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A large thunderstorm complex that developed across southern Minnesota during the afternoon of Saturday, May 26th, quickly became severe in portions of east central Minnesota and produced up to golf ball size hail in the western part of the Twin Cities. These storms moved into western Wisconsin and dissipated prior to sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 26, 5:18 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 618 AM CDT SAT MAY 26 2012 .AVIATION... /12Z TAF ISSUANCE/ SHOWER/THUNDERSTORM ACTIVITY HAS WANED CONSIDERABLY ACROSS SOUTHERN MN EARLY THIS MORNING. IT APPEARS THE FORCING IS SHIFTING WEST INTO SD WHERE THUNDERSTORMS ARE ON THE INCREASE. THIS ACTIVITY IS SPREADING/DEVELOPING NORTHEAST AROUND 35 KNOTS. THIS WOULD BRING IT CLOSE TO KRWF AROUND 13Z. IF THE SHOWERS/ THUNDERSTORMS HOLD TOGETHER THEY COULD SPREAD ACROSS KAXN...KSTC KMSP...KRNH AND KEAU IN THE 15-19Z TIME FRAME. THIS MAY REPRESENT OUR BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM AS WARM MID LEVEL AIR IS SPREADING IN FROM THE CENTRAL PLAINS. THIS MAY CAP OFF ACTIVITY LATER THIS AFTERNOON FROM DEVELOPING AS FORCING IS NOT AS STRONG. OTHER CONCERNS THIS PERIOD ARE THE CEILINGS AND VISIBILITIES AHEAD OF A WARM FRONT APPROACHING FROM NE/IA. CONFIDENCE IS PRETTY HIGH THAT CEILINGS OF 020-030 WILL BE COMMON AHEAD OF THE FRONT LATER THIS AFTERNOON AND THROUGH MUCH OF TONIGHT ALONG WITH 3-5SM BR. THERE IS SOME CHANCE THAT CEILINGS MAY GO 010-020...ESPECIALLY ACROSS KAXN AND KSTC. WINDS WILL BE INCREASING OUT OF THE EAST THIS MORNING WITH SPEEDS OF 12 TO 15 KNOTS COMMON. SOME GUSTS TO 20 KNOTS POSSIBLE AS WELL. KMSP...A FEW LIGHT SHOWERS IN THE VICINITY AT TAF ISSUANCE. THUNDERSTORMS OVER EASTERN SD MAY IMPACT THE AIRFIELD BY 15Z AND PERSIST INTO EARLY THIS AFTERNOON. MVFR CEILINGS ARRIVING THIS AFTERNOON AHEAD OF A WARM FRONT ADVANCING SLOWLY NORTH FROM IA. THE CEILINGS MAY DIP BELOW 020 BY LATE AFTERNOON AND CONTINUE THROUGH MUCH OF THE NIGHT. EAST WINDS 12-15 KNOTS TODAY AND TONIGHT BECOMING SOUTH 15 TO 20 KNOTS ON SUNDAY. OUTLOOK... SUN AFTN...VFR. WINDS S15-20KT. TSRA POSSIBLE LATE. SUN NIGHT...MVFR-IFR WITH TSRA LIKELY. MON...MVFR WITH SHRA POSSIBLE. TUE- WED...VFR WITH PASSING HIGH PRESSURE. && .DISCUSSION... /ISSUED 419 AM SATURDAY MAY 26 2012/ SEVERAL ROUNDS OF PRECIP IN THE NEXT 48 HOURS...WITH POTENTIAL FOR SEVERE WEATHER AND FLOODING RAINS. LOOKING AHEAD...WILL TRANSITION TO NORTHWEST FLOW WITH SURFACE HIGH PRESSURE AND DRIER CONDITIONS FOR NEXT WEEK. TODAY THROUGH SUNDAY NIGHT...LATEST WV IMAGERY WITH H500 WINDS SHOWS SOUTHWEST FLOW ACROSS THE CENTRAL US...WITH A HIGHLY AMPLIFIED LONGWAVE TROUGH UPSTREAM OVER THE WESTERN CONUS. AN MCS WAS ONGOING ACROSS THE IA/MN BORDER...WITH ANOTHER AREA OF CONVECTION GETTING GOING AS OF 08Z ACROSS THE NE/SD BORDER. A SURFACE LOW WAS ANALYZED OVER EASTERN CO....WITH A WARM FRONT EXTENDING EASTWARD ALONG THE NE/KS AND IA/MO BORDERS. CONVECTION SHOULD MOVE ACROSS THE SOUTHERN AND WESTERN HALF OF THE CWA THIS MORNING. MEANWHILE THE AFOREMENTIONED WARM FRONT WILL LIFT NORTHWARD AS THE LONGWAVE TROUGH MOVES OVER THE GREAT BASIN AND PULLS THE SURFACE LOW NORTHEASTWARD. THE EXACT LOCATION OF THIS WARM FRONT IS THE BIG VARIABLE IN THE FORECAST...SINCE FRIDAY NIGHTS CONVECTION MAY FAVOR A MORE SOUTHERN SOLUTION. AS THE WARM AIR ADVECTION SPREADS ACROSS THE REGION...EXPECT THE CAP TO DEVELOP AND HOLD OFF CONVECTION DURING THE AFTERNOON UNTIL THE LOW LEVEL JET STRENGTHENS LATER IN THE EVENING AND THETA_E ADVECTION INCREASES ACROSS WEST CENTRAL MN. SHOULD SEE SOME ELEVATED STORMS DEVELOP...A FEW OF WHICH COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE IF A STORM DOES MANAGE TO TAP INTO THE ENHANCED HELICITY ALONG THE WARM FRONT...BUT THIS HAS A LOW PROBABILITY OF OCCURRING. WE MAY SEE SOME HEAVY RAIN WHICH COULD CAUSE HYDRO PROBLEMS CONSIDERING THE RECENT DELUGE WITH THE LAST SYSTEM. THE SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST OVERNIGHT...WITH THE WARM FRONT FOLLOWING SUIT. ON SUNDAY TEMPERATURES SHOULD CLIMB INTO THE 90S IN THE WARM SECTOR WITH STRONG SOUTHEASTERLY FLOW. DURING THE AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BREAK OUT ACROSS WESTERN MINNESOTA AS THE ATMOSPHERE DYNAMICALLY DESTABILIZES IN RESPONSE TO THE APPROACHING H500 LOW MOVING ACROSS THE DAKOTAS. DEEP LAYER SHEAR WILL SUPPORT SUPERCELLS...WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE POSSIBLE INITIALLY...ESPECIALLY IF A MESOLOW DEVELOPS AND WINDS BACK AHEAD OF THE COLD FRONT. THESE STORMS WILL LIKELY GROW UPSCALE INTO A LINEAR COMPLEX OVERNIGHT...WITH DAMAGING WINDS BECOMING THE PRIMARY THREAT. HEAVY RAIN IS ALSO LIKELY...BUT HOPEFULLY THE STORMS WILL BE PROGRESSIVE AND NOT CAUSE MAJOR PROBLEMS. TONIGHTS RAINFALL WILL HAVE A SIGNIFICANT IMPACT ON THE THREAT FOR SUNDAY EVENING/NIGHT. MONDAY THROUGH FRIDAY...A FEW SHOWERS ARE POSSIBLE ACROSS THE NORTH ON MONDAY AS AN UPPER LEVEL WAVE ROTATES AROUND THE DEPARTING STORM SYSTEM. LOOKING AHEAD...NORTHWEST FLOW WILL THEN SET UP ACROSS THE REGION...WITH SURFACE HIGH PRESSURE BUILDING IN FOR THE MIDDLE OF NEXT WEEK. THIS WILL BRING DRIER AND COOLER WEATHER TO ROUND OUT THE MONTH OF MAY. STUCK WITH A BLEND OF THE GFS...ECMWF...AND THE PREVIOUS FORECAST. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 454 AM CDT SAT MAY 26 2012 MNZ041>043-047>051-054>070-073>078-082>085-091>093-271000- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-SHERBURNE- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN- ANOKA-RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY- CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 454 AM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THESE STORMS COULD PRODUCE SEVERE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN. BOTH FLASH FLOODING AND RIVER FLOODING IS POSSIBLE GIVEN THE RECENT RAINFALL. THE THREAT FOR TORNADOES IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY WILL BE HOT...WITH AFTERNOON THUNDERSTORMS DEVELOPING IN WESTERN MINNESOTA. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE ALL POSSIBLE. THESE STORMS ALSO COULD PRODUCE HEAVY RAIN AND CAUSE FLOODING ALONG THE ALREADY SWOLLEN RIVERS. THE STORMS WILL MOVE EASTWARD DURING THE EVENING AND OVERNIGHT HOURS AND THE THREAT WILL TRANSITION TO DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AND RAINFALL MEASUREMENTS ARE GREATLY APPRECIATED. MNZ044-045-052-053-WIZ014>016-023>028-271000- MILLE LACS-KANABEC-ISANTI-CHISAGO-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 454 AM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TODAY AND TONIGHT. THE HIGHEST RISK FOR SEVERE WEATHER WILL BE ACROSS WESTERN AND CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY WILL BE HOT...WITH AFTERNOON THUNDERSTORMS DEVELOPING IN WESTERN MINNESOTA. THE STORMS WILL MOVE EASTWARD INTO EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE EVENING AND OVERNIGHT HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. JRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 AM CDT SAT MAY 26 2012
MNZ091-092-260830-
FARIBAULT-MARTIN-
234 AM CDT SAT MAY 26 2012
AT 230 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 20 MILES SOUTHWEST OF FAIRMONT. THIS STORM WAS
MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CEYLON.
WILBERT.
WELCOME.
FAIRMONT.
LAT...LON 4349 9482 4351 9484 4384 9442 4353 9385
4349 9404 4349 9463
TIME...MOT...LOC 0733Z 235DEG 18KT 4342 9476
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT SAT MAY 26 2012
MNZ070-076-077-082>085-091>093-260945-
BLUE EARTH-DAKOTA-FARIBAULT-FREEBORN-LE
SUEUR-MARTIN-RICE-STEELE-WASECA-WATONWAN-
344 AM CDT SAT MAY 26 2012
AT 342 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG GROUP
THUNDERSTORMS JUST SOUTH OF MANKATO NEAR MAPLETON AND MINNESOTA
LAKE. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MINNESOTA LAKE.
PEMBERTON.
WALDORF.
OTISCO.
GREENLAND.
WASECA.
LAT...LON 4352 9482 4416 9399 4458 9320 4425 9306
4353 9307 4352 9374
TIME...MOT...LOC 0843Z 234DEG 38KT 4391 9384
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT SAT MAY 26 2012
MNZ073-261300-
REDWOOD-
714 AM CDT SAT MAY 26 2012
...THUNDERSTORMS MOVING INTO REDWOOD COUNTY THROUGH 800 AM CDT...
AT 709 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING NEAR CURRENT LAKE. THESE STORMS WERE MOVING NORTHEAST AT
55 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WALNUT GROVE.
REVERE.
LUCAN.
WABASSO.
BELVIEW.
REDWOOD FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4452 9558 4454 9553 4454 9537 4461 9536
4464 9527 4452 9496 4420 9515 4420 9558
TIME...MOT...LOC 1213Z 237DEG 47KT 4415 9584The Sioux Falls radar (KFSD), 117 km away, was scanning. The volume nearest the first event began at 13:03 UTC.
10 hail, 1 lightning. Local standard time, as filed.
Brooklyn Park authorities said that lightning sparked a fire at a home in the 7000 block of 90th Avenue North about 11 a.m CDT. The residents were home at the time and escaped without injury, but much of the home was left uninhabitable and there was extensive damage to the garage.
Several areas between Newport and Woodbury received up to golf ball size hail.
The public reported golf ball hail near the intersection of Bailey Road, and Woodlane in Woodbury, Minnesota. In addition, roof and car damage was reported around Woodbury due to the large hail stones.
One inch diameter hail was reported at the Afton Marina, in Afton, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373215, 373252, 373131, 373133, 373132, 373134, 373135, 373136, 373140, 373138, 373142.